Idaho, 2018

Flash Flood in Idaho, June 23, 2018

June 23, 2018 · NWS PIH · 1 event in 1 county or zone

Heavy rains from a thunderstorm brought neighborhood street flooding to Idaho Falls with ankle deep water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy rains from a thunderstorm brought neighborhood street flooding to Idaho Falls with ankle deep water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 23, 3:24 AM MST, 9 hours 51 minutes earlier.

Area forecast discussion, Jun 23, 3:24 AM MST, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
424 AM MDT Sat Jun 23 2018

.SHORT TERM...Today through Monday.
An upper level low will move from western Montana southeast into
Wyoming and an associated strong cold front will push through
Idaho. Showers and isolated thunderstorms are also expected this
afternoon. An upper level ridge will push east and drying
conditions will move into Idaho tonight. Temperatures will be much
colder today behind the cold front with breezy conditions expected
today as well and a lake wind advisory for the American Falls
Reservoir is in effect today. Expect dry and much warmer
conditions Sunday as the ridge moves overhead. Dry and much warmer
conditions will continue Monday.
GK

.LONG TERM...Tuesday through Saturday.
Expect dry and warm conditions Tuesday through Thursday with the
next system moving into the region with the potential for showers
Friday and Saturday with colder weather moving in.
GK

&&

.AVIATION...A low pressure system will move through the area today.
Expect breezy to moderate winds particularly across the Eastern
Magic Valley and Snake river plain. Look for vicinity thunderstorms
for all TAF sites except KBYI by mid to late afternoon lasting into
the early evening. Wyatt

&&

.FIRE WEATHER...A low pressure system will move through the area
today into the evening bringing scattered showers and isolated
thunderstorms.  Wind gusts will be around 30 to 35 mph for zone 425
and 20 to 30 mph elsewhere. High pressure builds in Sunday into
Monday bringing warmer and drier conditions.  A weak, dry cold front
will push through on Tuesday morning with winds gusting to around 25
to 30 mph. Models suggest another system moving through late
Thursday next week bringing a slight chance of sowers and
thunderstorms as well as elevated winds. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 9 AM this morning to 6 PM MDT this
evening for IDZ021.

&&

In the hours before

Local storm report, Jun 23, 8:46 AM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
946 AM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          5 NW DARLINGTON         43.86N 113.41W
06/21/2018                   BUTTE              ID   NWS STORM SURVEY

            UPDATE TO PREVIOUS TORNADO REPORT BASED ON
            NWS STORM SURVEY: TORNADO TOUCHED DOWN
            AROUND 1:15PM. NUMEROUS LARGE TREE LIMBS
            WERE FOUND DOWNED ALONG HUSTON ROAD. MINOR
            DAMAGE TO A GARAGE, AN OVERTURNED CAMPER, AN
            UPROOTED TREE, AND ADDITIONAL LARGE TREE
            LIMBS WERE FOUND ON PRIVATE PROPERTY ON
            HUSTON ROAD. VIDEO SHOWED THE TORNADO NEAR
            LESLIE BUTTE, ALTHOUGH IT MAY HAVE LIFTED
            TEMPORARILY IN THIS AREA. BARBED WIRE
            FENCING AND LARGE FENCE POSTS WERE FOUND
            RIPPED OUT OF THE GROUND ABOUT A MILE AND A
            HALF EAST OF DARLINGTON. VIDEO SHOWS THE
            TORNADO LIFTING AROUND 1:38 PM. FINAL RATING
            FOR THIS TORNADO IS A HIGH-END EF0 WITH WIND
            SPEEDS OF 75 TO 85 MPH. THE TORNADO IS
            ESTIMATED TO HAVE BEEN 250 FEET WIDE AND
            POTENTIALLY 7 MILES LONG. THE DURATION OF
            THE TORNADO EVENT WAS 23 MINUTES.

&&

VALLE
Local storm report, Jun 23, 8:53 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
953 AM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             4 NW DARLINGTON         43.86N 113.47W
06/21/2018  E1.75 INCH       CUSTER             ID   PUBLIC

            RESIDENTS REPORTED HAIL UP TO GOLF BALL SIZE
            ALONG QUAIL LANE IN LESLIE WITH MINOR HAIL
            DAMAGE TO PROPERTY. REPORTED TO NWS STORM
            SURVEY TEAM. TIME ESTIMATED BASED ON RADAR.

&&

KSMITH
Local storm report, Jun 23, 8:57 AM MST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
957 AM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             3 NNW DARLINGTON        43.86N 113.45W
06/21/2018  E0.50 INCH       CUSTER             ID   PUBLIC

            DIME SIZE HAIL REPORTED AT MOOSE CROSSING RV
            PARK. EMPLOYEE ALSO REPORTED FUNNEL CLOUD OR
            TORNADO LOOKING SOUTHEAST. REPORTED TO NWS
            STORM SURVEY TEAM. TIME ESTIMATED BASED ON
            RADAR.

&&

KSMITH
Local storm report, Jun 23, 9:07 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
1007 AM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FUNNEL CLOUD     5 NW DARLINGTON         43.87N 113.49W
06/21/2018                   CUSTER             ID   PUBLIC

            PUBLIC PHOTO OF A WELL-FORMED FUNNEL CLOUD
            OVER LESLIE SUBMITTED TO EAST IDAHO NEWS.
            TIME ESTIMATED BASED ON RADAR.

0115 PM     TORNADO          5 NW DARLINGTON         43.86N 113.41W
06/21/2018                   BUTTE              ID   NWS STORM SURVEY

            UPDATE TO PREVIOUS TORNADO REPORT BASED ON
            NWS STORM SURVEY: TORNADO TOUCHED DOWN
            AROUND 1:15PM. NUMEROUS LARGE TREE LIMBS
            WERE FOUND DOWNED ALONG HUSTON ROAD. MINOR
            DAMAGE TO A GARAGE, AN OVERTURNED CAMPER, AN
            UPROOTED TREE, AND ADDITIONAL LARGE TREE
            LIMBS WERE FOUND ON PRIVATE PROPERTY ON
            HUSTON ROAD. VIDEO SHOWED THE TORNADO NEAR
            LESLIE BUTTE, ALTHOUGH IT MAY HAVE LIFTED
            TEMPORARILY IN THIS AREA. BARBED WIRE
            FENCING AND LARGE FENCE POSTS WERE FOUND
            RIPPED OUT OF THE GROUND ABOUT A MILE AND A
            HALF EAST OF DARLINGTON. VIDEO SHOWS THE
            TORNADO LIFTING AROUND 1:38 PM. FINAL RATING
            FOR THIS TORNADO IS A HIGH-END EF0 WITH WIND
            SPEEDS OF 75 TO 85 MPH. THE TORNADO IS
            ESTIMATED TO HAVE BEEN 250 FEET WIDE AND
            POTENTIALLY 7 MILES LONG.

0117 PM     FUNNEL CLOUD     3 NW DARLINGTON         43.85N 113.46W
06/21/2018                   CUSTER             ID   PUBLIC

            PUBLIC PHOTO OF A FUNNEL CLOUD NEARLY
            TOUCHING THE GROUND OFF OF HOUSTON RD IN
            LESLIE. NUMEROUS ADDITIONAL PHOTOS OF THE
            FUNNEL CLOUD SUBMITTED FROM ACROSS THE AREA.
            TIME ESTIMATED BASED ON RADAR AND
            SURROUNDING REPORTS.

0117 PM     FUNNEL CLOUD     3 NNW DARLINGTON        43.86N 113.45W
06/21/2018                   CUSTER             ID   EMERGENCY MNGR

            BUTTE COUNTY EMERGENCY MANAGER REPORTS THAT
            BUTTE COUNTY 911 RECEIVED 3 REPORTS OF A
            FUNNEL CLOUD IN THE VICINITY OF DARLINGTON
            NOT FAR FROM THE BUTTE/CUSTER COUNTY LINE.
            TRAINED SPOTTER BETWEEN MACKAY AND LESLIE
            ALSO REPORTED VISIBLE ROTATION AS STORM
            PASSED. NO REPORTS OF A TORNADO TOUCHDOWN AT
            THIS TIME. TIME OF LSR BASED ON RADAR.

0118 PM     HAIL             4 NW DARLINGTON         43.86N 113.46W
06/21/2018  E0.50 INCH       CUSTER             ID   PUBLIC

            PEA TO DIME SIZE HAIL ESTIMATED IN LESLIE
            PER VIDEO FOOTAGE.

0120 PM     HAIL             3 NNW DARLINGTON        43.86N 113.45W
06/21/2018  E0.50 INCH       CUSTER             ID   PUBLIC

            DIME SIZE HAIL REPORTED AT MOOSE CROSSING RV
            PARK. EMPLOYEE ALSO REPORTED FUNNEL CLOUD OR
            TORNADO LOOKING SOUTHEAST. REPORTED TO NWS
            STORM SURVEY TEAM. TIME ESTIMATED BASED ON
            RADAR.

0121 PM     HAIL             4 NW DARLINGTON         43.86N 113.47W
06/21/2018  E1.75 INCH       CUSTER             ID   PUBLIC

            RESIDENTS REPORTED HAIL UP TO GOLF BALL SIZE
            ALONG QUAIL LANE IN LESLIE WITH MINOR HAIL
            DAMAGE TO PROPERTY. REPORTED TO NWS STORM
            SURVEY TEAM. TIME ESTIMATED BASED ON RADAR.

0130 PM     FUNNEL CLOUD     1 SE DARLINGTON         43.81N 113.41W
06/21/2018                   BUTTE              ID   TRAINED SPOTTER

            FUNNEL CLOUD OVER KING MOUNTAIN.

0138 PM     FUNNEL CLOUD     3 NE DARLINGTON         43.85N 113.37W
06/21/2018                   BUTTE              ID   PUBLIC

            EAST OF HIGHWAY 93 NEAR LESLIE.

0344 PM     HAIL             2 N MACKS INN           44.52N 111.33W
06/21/2018  E0.50 INCH       FREMONT            ID   TRAINED SPOTTER

            LIGHT ACCUMULATION OF PEA TO DIME SIZE HAIL
            ON THE DECK BETWEEN 344 PM AND 353 PM. WIND
            ESTIMATED AT 30 MPH.

0344 PM     TSTM WND DMG     5 N MACKS INN           44.57N 111.34W
06/21/2018                   FREMONT            ID   UTILITY COMPANY

            REPORTS OF TREE DOWN ON POWERLINES AND
            POWERLINES DOWN NEAR THE ASPEN RIDGE
            SUBDIVISION DUE TO HIGH WINDS, RESULTING IN
            A POWER OUTAGE. INFORMATION FROM FALL RIVER
            RURAL ELECTRIC COOPERATIVE FACEBOOK PAGE.

&&

KSMITH
Special weather statement, Jun 23, 12:20 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
120 PM MDT SAT JUN 23 2018

IDZ020-231945-
Upper Snake River Plain ID-
120 PM MDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNEVILLE AND
NORTHEASTERN BINGHAM COUNTIES UNTIL 145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shelley or 7 miles southwest of Idaho Falls, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idaho Falls, Ammon, Shelley and Iona.

LAT...LON 4338 11224 4352 11227 4352 11189 4337 11188
TIME...MOT...LOC 1920Z 268DEG 15KT 4344 11217

Valle
Local storm report, Jun 23, 12:47 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             4 N SHELLEY             43.44N 112.12W
06/23/2018  E0.88 INCH       BONNEVILLE         ID   PUBLIC

            HAIL COVERING GROUND.

&&

JAH

The radar

The Pocatello radar (KSFX), 68 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bonneville

When
June 23, 1:15 PM MST to 1:55 PM MST
Where
Bonneville County, 1 mi N of Idaho Falls to 1 mi W of Idaho Falls
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.495, -112.030

Heavy rains from a thunderstorm brought neighborhood street flooding to Idaho Falls with ankle deep water. The main flooded area was the Stonebrook subdivision off of Sunnyside Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768160.